Virginia, 2009

Flash Flood in Virginia, May 5 to 6, 2009

May 5 to 6, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm produced heavy rain which caused flash flooding across portions of Suffolk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm produced heavy rain which caused flash flooding across portions of Suffolk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 5, 9:25 PM EST, 2 hours earlier.

Area forecast discussion, May 5, 9:25 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1025 PM EDT TUE MAY 5 2009

.SYNOPSIS...
A WARM FRONT ACROSS SOUTHEAST VIRGINIA WILL SLOWLY LIFT NORTH THROUGH
THE AREA ON WEDNESDAY. ANOTHER SYSTEM APPROACHES FROM THE WEST ON
THURSDAY MORNING...MOVING OFFSHORE THURSDAY AFTERNOON. AN UNSETTLED
PATTERN IS EXPECTED TO REMAIN OVER THE AREA FRIDAY INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HAVE DROPPED TORNADO WATCH IN NC AS LOW/MID LVL DIRECTIONAL SHEAR
HAS DIMINISHED SIGNIFICANTLY OVER PAST 1 TO 2 HRS. HOWEVER SFC BNDRY HAS
DRIFTED NORTH ALONG THE SE VA AND NC NC COAST AND MUCH OF THIS
REGION INCLUDING METRO NORFOLK IS NOW IN THE WARM SECTOR. HAVE
INCLUDED SCTD TSTM WORDING (AND LOCALLY HEAVY RAIN IN THESE AREAS
THROUGH ERLY MRNG HRS). THIS WAVE OF MSTR LOOKS TO MOVE OFF TO THE
NE AND OFFSHORE AFTER 1 TO 2 AM...CARRYING JUST 20-30% SHWRS AFTER
THAT.

ELSEWHERE...STILL RATHER COOL/STABLE OVER CNTRL VA...WITH MAIN
CONCERN OVERNIGHT BEING POSSIBLE DENSE FOG ALONG AND NW OF THE
BNDRY. FOR NOW...HAVE ADDED FOG TO THE FCST AND IN THE HWO FOR MUCH OF
CNTRL VA AND THE PIEDMONT.

TEMPS HAVE ACTUALLY RISEN IN FAR SE VA/NE NC AND WILL LIKELY
REMAIN RATHER WARM OVERNIGHT. LOWS GNLY LWR/MID 50S NRN PIEDMNT
AND IN MD...MID 60S FAR NE NC AND SE VA COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
THE BNDRY STALLS OVER THE VA/NC BORDER EARLY WED MORNING THEN WAVES
BACK NORTH MID-MORNING AS A MORE POTENT LOW TRACKS FROM THE TN
VALLEY UP INTO WV IN THE AFTN HRS. THEREFORE...HAVE INCREASING POPS
AGAIN WED MORNING AND LIKELY POPS THROUGH MOST OF THE AFTN AND EVNG
HRS. WE ARE CURRENTLY ONLY IN A GNRL TS AREA ON SPCS DAY 2
OUTLOOK...BUT DEPENDING ON TRACK OF LOW THE SLIGHT RISK AREA COULD
BE SHIFTED A LITTLE FURTHER EAST INTO OUR AREA FOR WED AFTN/EVNG.
HAVE NONETHELESS PUT TS IN THE FCST FOR ALL OF THE AREA ON WED.

AS THE LOW HEADS INTO THE NEW ENGLAND STATES EARLY THURS...A MORE
ORGANIZED LINE OF SHRA/TSRA ARE EXPECTED TO MOVE THROUGH THE
REGION...MVG TO THE COAST BY MIDDAY. WE MIGHT ACTUALLY SEE A BREAK
IN THE RAIN THURS NIGHT INTO FRIDAY MORNING WITH DRY AIR MVG
OVERHEAD. ON FRIDAY HAVE KEPT POPS RELATIVELY LOW...PATTERN
REMAINS UNSETTLED BUT HARD TO TIME ANY S/WS PASSING OVERHEAD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LONG TERM PERIOD STARTS OFF WITH UNSETTLED CONDITIONS...AND SLOWLY
TRANSITIONS TO MORE BENIGN CONDITIONS TOWARDS THE LATTER HALF OF THE
WEEKEND INTO EARLY NEXT WEEK. PRIMARY FORECAST CHALLENGE WAS FOR
POPS LTR FRIDAY INTO SATURDAY.

MEDIUM RANGE MODELS DEPICTING QUASI-ZONAL FLOW ALOFT TO BEGIN THE
PERIOD...WITH A SERIES OF SHORTWAVES RIDING THE FLOW INTO OUR AREA.
WE SHOULD STAY DRY MORE OFTEN THAN NOT THROUGH THIS TIME FRAME...BUT
LOW CHC POPS FOR OCCASIONAL SHOWERS SHOULD SUFFICE FOR NOW UNTIL
EXACT TIMING BECOMES A BIT MORE CERTAIN.

COLD FRONT TO THE WEST FINALLY LOOKS TO PUSH INTO THE RGN BY
SATURDAY EVENING/ERY SUNDAY. ANY CONVECTION SHOULD MAINLY BE
DIURNALLY DRIVEN...SO HV LIMITED THUNDER WORDING TO BEFORE MIDNIGHT.

HIGH PRES BUILDS IN FROM THE W SUNDAY THRU EARLY NEXT WEEK...WITH
MORE BENIGN CONDITIONS INTO ERY NEXT WEEK.

FOR TEMPS...TEMPS SUN NIGHT WILL BE SLIGHTLY COOLER WITH DRIER AIR
MOVING IN. GIVEN CLEARING SKIES AT NIGHT...AND NW FLOW...U40S/NR 50
POSSIBLE IN CLIMO COOL SPOTS...WITH LWR 50S FAR NW TO LWR 60S FAR SE
OTW ACROSS AKQ CWA. HIGHS SUN WILL BE MID/U70S TO NR 80 SOUTH SIDE
VA.

LOWERED HIGHS SLIGHTLY FOR EARLY NEXT WEEK AS LLVL FLOW LOOKS TO
HAVE MORE OF AN ONSHORE COMPONENT. HENCE...WHILE WE SHOULD STAY
DRY...WELL LKLY HAVE MORE IN THE WAY OF CLD COVER. HIGHS BOTH DAYS
IN THE U60S/L70S N TO M/U 70S SOUTH.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
WDSPRD IFR/MVFR CNDTNS CONT THIS AFTERNOON ACROSS THE FA. SHWRS
WILL CONTINUE TO MOVE NE ACROSS THE REGION THROUGH EARLY EVENING.
BEST CHANCE FOR TS REMAINS AT ORF AND ECG THOUGH WILL NOT RULE OUT
POSSIBILITY FOR ISLTD TSTMS AT RIC AND PHF BEFORE SUNSET. CIGS AND
VIS WILL REMAIN LOW OVERNIGHT AS THE FRONTAL BOUNDARY REMAINS S OF
TAF SITES. CONDITIONS WILL GRADUALLY BEGIN TO IMPROVE WED AFTERNOON AS
THE FRONT SLOWLY LIFTS N THROUGH THE FA.

LOW PRS SYSTEMS CONTINUE TO IMPACT THE AREA INTO THE WKEND BUT
THE FRONT WILL BE FURTHER N. SCT SHWRS/TSTORMS WILL BE POSSIBLE
BUT IMPROVED AVIATION CNDTNS SHOULD PREVAIL OUTSIDE OF THE PCPN.

&&

.MARINE...
FRNTL BNDRY STILL LANGUISHING OVER SOUTHERN CWA BORDER THIS
AFTN...WITH MAINLY LGT NE/E FLOW NORTH...AND EASTERLY FLOW SOUTH.

FLOW CONTINUES TO BECOME MORE E/SELY TONIGHT...THOUGH SHOULD REMAIN
LIGHT (AOB 15 KT). CANNOT A FEW ROGUE GUSTS TO 25MPH ARE POSSIBLE
ALONG THE BOUNDARY OVER SOUTHERN WATERS...BUT DO NOT FEEL GUSTS WL
BE FREQUENT ENOUGH TO NECESSITATE FLAGS ATTM. WL HOWEVER BE
HOISTING SCA FLAGS FOR NORTHERN COASTAL ZONE (ANZ650). AS LLVL FLOW
TURNS SELY...SOUTHEASTERLY SWELL SHOULD BEGIN TO BUILD AND REACH SCA
CRITERIA OVERNIGHT. CAVEAT TO THIS IS THAT WAVEWATCH HAS BEEN A BIT
(OVER)AGGRESSIVE WITH DEPICTION OF WNDS AND SWELL THUS FAR. HAVE
UNDERCUT ITS FORECAST A BIT...BUT HV DOUBTS AS TO WHETHER SCA SHOULD
HAVE BEEN PUSHED BACK A BIT IN TIME. WL BRIEF LATER SHIFTS THAT THIS
WL NEED TO BE MONITORED FOR POSSIBLY PUSHING BACK TO AROUND SUNRISE
WED MORNING.

SRLY FLOW INCREASES IN EARNEST LATE TOMORROW NIGHT AND ERLY THU OUT
AHEAD OF NEXT DISTURBANCE. AS NOTED ABOVE...SCA FLAGS ALREADY FLYING
OVER NORTHERN ZONES. GIVEN THE AFOREMENTIONED PROBLEMS WAVEWATCH IS
HAVING IN OVERESTIMATING WNDS OVER THE PAST FEW DAYS...WL HOLD OFF
ON A 4TH PERIOD HEADLINE FOR NOW. HOWEVER...WL LKLY NEED TO ADD THE
REST OF THE COASTAL WATERS BY LATER ON TONIGHT OR TOMORROW. LLVL
FLOW BECOMES SW BY WEEKS END WITH CNDTNS FALLING BLO SCA LVLS INTO
EARLY NEXT WEEK...AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE
WEST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ650-652.

&&

SYNOPSIS...JYM/LKB
NEAR TERM...LKB
SHORT TERM...JYM
LONG TERM...MAM
AVIATION...LSA
MARINE...MAM
Hazardous weather outlook, May 5, 9:13 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1013 PM EDT TUE MAY 5 2009

MDZ021>025-VAZ048-049-060>090-099-070215-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-ACCOMACK-
1013 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.
AREAS OF DENSE FOG CAN BE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH EARLY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-654-656-658-070215-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
1013 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. LOCALLY HEAVY RAIN
AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY
THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-070215-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
1013 PM EDT TUE MAY 5 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ091>098-100-070215-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
1013 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. LOCALLY HEAVY RAIN
AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY
THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

BROWN

In the hours before

Special weather statement, May 5, 8:30 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EDT TUE MAY 5 2009

NCZ012>014-030-VAZ087>089-092-093-096-060230-
BERTIE NC-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT
VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
930 PM EDT TUE MAY 5 2009

...CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING INTO
SOUTHEAST VIRGINIA FROM NORTHAMPTON COUNTY NORTH CAROLINA...

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM JUST EAST OF
ROANOKE RAPIDS TO CAPRON...MOVING EAST...NORTHEAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR...
  LASKER AROUND 935 PM EDT...
  SEVERN AROUND 940 PM EDT...
  ROXOBEL AROUND 945 PM EDT...
  KELFORD AROUND 950 PM EDT...
  MURFREESBORO AROUND 955 PM EDT...
  MENOLA AROUND 1000 PM EDT...

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, May 5, 9:10 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1010 PM EDT TUE MAY 5 2009

NCZ012>016-031-VAZ084-091>098-060315-
CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-GLOUCESTER VA-HERTFORD
NC-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH
VA-NORTHAMPTON NC-PASQUOTANK NC-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA
BEACH VA-YORK VA-
1010 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST VIRGINIA...

AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF STRONG THUNDERSTORMS FROM SEAFORD TO 6 MILES
NORTHWEST OF RICH SQUARE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  MILWAUKEE AROUND 1015 PM EDT...
  RICH SQUARE AROUND 1020 PM EDT...
  WOODLAND AROUND 1025 PM EDT...
  WYANOKE AROUND 1030 PM EDT...
  HOBSON AROUND 1035 PM EDT...
  UNION AROUND 1040 PM EDT...

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

44
Special weather statement, May 5, 9:39 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1039 PM EDT TUE MAY 5 2009

VAZ099-100-060330-
ACCOMACK VA-NORTHAMPTON VA-
1039 PM EDT TUE MAY 5 2009

...THUNDERSTORMS APPROACHING THE EASTERN SHORE...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM 14 MILES WEST OF EXMORE TO 7 MILES
SOUTHWEST OF CAPE CHARLES...OR FROM 12 MILES EAST OF GWYNNS ISLAND
TO 7 MILES SOUTHWEST OF CAPE CHARLES...MOVING EAST AT 30 MPH. THE
THUNDERSTORMS WILL BE NEAR CAPE CHARLES AROUND 1045 PM EDT AND
EXMORE AROUND 1110 PM EDT.

EXPECT WIND GUSTS TO 30 MPH...HEAVY DOWNPOURS AND OCCASIONAL
LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO ONE
INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

44
Special weather statement, May 5, 9:49 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1049 PM EDT TUE MAY 5 2009

NCZ013>017-030>032-VAZ091-093>098-060345-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD NC-ISLE
OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-YORK VA-
1049 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS MOVING INTO SOUTHEASTERN VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS FROM HAMPTON TO 5 MILES NORTHWEST OF
AHOSKIE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...WINTON AROUND 1055 PM EDT...
  TUNIS AROUND 1100 PM EDT...
  POWELLSVILLE AROUND 1105 PM EDT...
  ROSEMEAD AROUND 1110 PM EDT...
  SUNBURY AROUND 1115 PM EDT...
  NEWSOME STORE AROUND 1120 PM EDT...

WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THESE STORMS...ESPECIALLY
IN THE STORM MOVING EAST ALONG THE BORDER.

EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WITH THESE STORMS.
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

44
Special weather statement, May 5, 10:35 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1135 PM EDT TUE MAY 5 2009

MDZ022>025-VAZ099-100-060415-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHAMPTON
VA-SOMERSET MD-WICOMICO MD-
1135 PM EDT TUE MAY 5 2009

...THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE...

AT 1132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM 11 MILES NORTH OF OCEAN CITY TO 9 MILES
SOUTH OF EXMORE...MOVING SOUTHEAST AT 35 MPH. THE THUNDERSTORMS WILL
BE NEAR...SNUG HARBOR AROUND 1145 PM EDT...OCEAN CITY AND ASSATEAGUE
NATIONAL REFUGE AROUND 1150 PM EDT.

EXPECT WIND GUSTS AROUND 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN THE PATH OF THESE STORMS.  THE RUNOFF FROM THE
RAINFALL WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS.

44
Special weather statement, May 5, 10:39 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1139 PM EDT TUE MAY 5 2009

NCZ014>017-102-VAZ095>098-060445-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-GATES
NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-SUFFOLK VA-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
1139 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS MOVING ACROSS TIDEWATER AND NORTHEAST NORTH
CAROLINA...

AT 1138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM OCEAN VIEW TO 11 MILES WEST OF
SUNBURY...OR FROM OCEAN VIEW TO 6 MILES NORTHWEST OF GATESVILLE...
MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  HAZELTON AROUND 1145 PM EDT...
  NORVIEW AROUND 1150 PM EDT...
  SUNBURY AROUND 1155 PM EDT...
  ACORN HILL AROUND MIDNIGHT EDT...
  HERBERTS CORNER AROUND 1205 AM EDT...
  LYNCHS CORNER AROUND 1210 AM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WITH THESE STORMS.
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

44

The radar

The Norfolk radar (KAKQ), 50 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk (C)

When
May 5, 11:25 PM EST to May 6, 12:25 AM EST
Where
Suffolk (C) County, 0.69 mi N of Franklin Jct to 1.21 mi ENE of Franklin Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.630, -76.670

High water was reported at the 3800 Block of Whaleyville Boulevard in Whaleyville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173743.